Advertisement

International Journal of Clinical Pharmacy

, Volume 35, Issue 4, pp 535–537 | Cite as

Delayed recovery from ertapenem induced encephalopathy: case-report and a possible mechanism

  • Yat-fung SheaEmail author
  • Ming-yee Maggie Mok
  • Ka-chun Cheng
  • Fong-kwong Sonny Hon
  • Leung-wing Chu
Case Report

Abstract

Case The objective of this case report is to report a patient with moderate renal impairment who developed ertapenem-induced encephalopathy with delayed recovery of up to 2 weeks despite receiving and appropriately adjusted dosage of ertapenem. The patient was managed conservatively with full recovery. Carbapenem related neurotoxicity most commonly manifests as seizure with an estimated incidence of 3 %. There are increasing reports of encephalopathy being related to ertapenem and most commonly subsides within days and extended recovery of up to 2 weeks have only been reported in patients with end-stage renal failure. Conclusions Prolonged ertapenem induced encephalopathy can occur in patients with moderate renal impairment. These patients can be managed conservatively and they should make a complete recovery.

Keywords

Chronic kidney failure Delirium Ertapenem 

Notes

Funding

None.

Conflicts of interest

None.

Supplementary material

11096_2013_9812_MOESM1_ESM.doc (44 kb)
Supplementary material 1 (DOC 43 kb)

References

  1. 1.
    Hammond ML. Ertapenem: a Group 1 carbapenem with distinct antibacterial and pharmacological properties. J Antimicrob Chemother. 2004;53 Suppl 2:ii7–9.Google Scholar
  2. 2.
    Odenholt I. Ertapenem: a new carbapenem. Expert Opin Investig Drugs. 2001;10:1157–66.PubMedCrossRefGoogle Scholar
  3. 3.
    Duquaine S, Kitchell E, Tate T, Tannen RC, Wickremasinghe IM. Central nervous system toxicity associated with ertapenem use. Ann Pharmacother. 2011;45:e6.PubMedCrossRefGoogle Scholar
  4. 4.
    Kuchinskas S, Reger C. Tactile hallucinations as a side effect of ertapenem on an acute rehabilitation floor. Am J Phys Med Rehabil. 2006;85:267.CrossRefGoogle Scholar
  5. 5.
    Kong V, Beckert L, Awunor-Renner C. A case of beta lactam-induced visual hallucination. N Z Med J. 2009;122:76–7.PubMedGoogle Scholar
  6. 6.
    Wen MJ, Sung CC, Chau T, Lin SH. Acute prolonged neurotoxicity associated with recommended doses of ertapenem in 2 patients with advanced renal failure. Clin Nephrol. 2012;. doi: 10.5414/CN107247.Google Scholar
  7. 7.
    Naranjo CA, Busto U, Sellers EM, Sandor P, Ruiz I, Roberts EA, et al. A method for estimating the probability of adverse drug reaction. Clin Pharmacol Ther. 1981;30:239–45.PubMedCrossRefGoogle Scholar
  8. 8.
    Cottagnoud P, Pfister M, Cottagnoud M, Acosta F, Täuber MG. Activities of ertapenem, a new long-acting carbapenem, against penicillin-sensitive or -resistant pneumococci in experimental meningitis. Antimicrob Agents Chemother. 2003;47:1943–7.PubMedCrossRefGoogle Scholar
  9. 9.
    Saidel-Odes L, Borer A, Riesenberg K, Smolyakov R, Schlaeffer F. History of cerebrovascular events: a relative contraindication to ertapenem treatment. Clin Infect Dis. 2006;43:262–3.PubMedCrossRefGoogle Scholar
  10. 10.
    Liu X, Cheng MH, Shi CG, Wang C, Cheng CL, Chen JX, et al. Variability of glomerular filtration rate estimation equations in elderly Chinese patients with chronic kidney disease. Clin Interv Aging. 2012;7:409–15.PubMedCrossRefGoogle Scholar

Copyright information

© Springer Science+Business Media Dordrecht 2013

Authors and Affiliations

  • Yat-fung Shea
    • 1
    Email author
  • Ming-yee Maggie Mok
    • 1
  • Ka-chun Cheng
    • 1
  • Fong-kwong Sonny Hon
    • 1
  • Leung-wing Chu
    • 1
  1. 1.Department of Medicine, Queen Mary HospitalThe University of Hong KongHong KongChina

Personalised recommendations